Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

NICE Guidance - October 2011

The National Institute of Health and Clinical Excellence (NICE) has published new guidance for the month of October 2011. This month there is one technology appraisal that impacts upon primary care.

The ticagrelor for the treatment of acute coronary syndromes (ACS) technology appraisal (PDF) recommends ticagrelor (Brilique®) in combination with low-dose aspirin for up to a year as a possible treatment for some people with acute coronary syndromes.

The guidance defines the characteristics of the patients with ACS who are recommended for treatment noting that although this treatment costs more than other treatments, this was justified by the benefits it provided.

Action: Clinicians should be aware of this guideline. Primary care is likely to be requested to prescribe courses of this treatment to appropriate individuals.

Share 'NICE Guidance - October 2011' on Email Share 'NICE Guidance - October 2011' on Delicious Share 'NICE Guidance - October 2011' on Digg Share 'NICE Guidance - October 2011' on Facebook Share 'NICE Guidance - October 2011' on Google+ Share 'NICE Guidance - October 2011' on reddit Share 'NICE Guidance - October 2011' on StumbleUpon Share 'NICE Guidance - October 2011' on Twitter

"Specials" reimbursement changing

The way that pharmacies are paid for unlicensed "Specials" is changing with effect from the 1st November 2011. Some specials and their reimbursement prices will be listed in the Drug Tariff in a new section, Part VIIIB.

According to the NHS Business Services Authority, full details will be published in the November Drug Tariff. In the meantime a Question and Answer document and a list of those specials that will be included from the 1st of November have been made available.

According to these documents, the purpose of the new system is to be more transparent and to link "the cost of reimbursement to the cost of the product".

Action: Clinicians should be aware of this change. It may be worthwhile reviewing the list of "specials" and changing patients who are on similar products to the listed version if clinically appropriate.

Share ' Share ' Share ' Share ' Share ' Share ' Share ' Share '

BNF 62

The 62nd Edition of the British National Formulary has been published and it is currently being distributed in the NHS.

New or revised content in this version includes updated advice in the following areas:

  • Controlled drugs in schedule 1, 2, 3 or 4 are now identified
  • Rebound acid hypersecretion with proton pump inhibitors
  • Management of haemorrhage in patients taking warfarin
  • The section on antipsychotics has been updated to include guidance on drug choice, monitoring and side effects for first and second generation (atypical) antipsychotics
  • Antiepileptic medication and breast-feeding
  • Treatment of high-severity community-acquired pneumonia
  • Pioglitazone and bladder cancer
  • Starting and switching combined oral contraceptives

The web version has already been updated and printed version is available for purchase.

Action: All clinicians should start using BNF 62 as soon as the print version arrives. The web version can be used to access the latest information if necessary.

Share 'BNF 62' on Email Share 'BNF 62' on Delicious Share 'BNF 62' on Digg Share 'BNF 62' on Facebook Share 'BNF 62' on Google+ Share 'BNF 62' on reddit Share 'BNF 62' on StumbleUpon Share 'BNF 62' on Twitter

Drug Safety Update - October 2011

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for October 2011 (PDF).

This issue contains drug safety information advising clinicians of the new evidence of cardiovascular, hepatic and pulmonary risks posed by dronedarone (Multaq®). A review has concluded that the benefits of treatment continue to outweigh the risks for the maintenance of sinus rhythm after successful cardioversion in a limited population of patients with paroxysmal or persistent atrial fibrillation. However, in light of safety concerns dronedarone should only be prescribed after other treatment options have been considered.

The launch of buccal midazolam (Buccolam®) is also discussed. This new product may be a suitable alternative to rectal diazepam for the treatment of prolonged seizures in children. This product has been used previously in unlicensed forms which may have contained different strengths. Care is urged when changing to use of the licensed product to ensure equivalent doses are used.

The hot topic section contains a review of recent analyses of the cardiovascular safety of calcium and vitamin D supplements. This review notes that the recent analyses do not provide conclusive evidence of clinically significant harm due to limitations in the studies. The main limitation noted is that despite the increase in myocardial infarctions there was no increase in overall mortality.

The stop press section reminds clinicians to avoid using Enzira, Inflexal V and Viroflu influenza vaccines in children aged under 5 years due to an increase in the risk of fever and febrile convulsions.

This section also advises readers that use of aqueous calamine cream prior to an x-ray may result in the incorrect identification of intramammary calcifications due to the zinc oxide content. Since such calcifications are an indicator of early breast cancer the implications of use prior to x-rays may be significant.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.

Share 'Drug Safety Update - October 2011' on Email Share 'Drug Safety Update - October 2011' on Delicious Share 'Drug Safety Update - October 2011' on Digg Share 'Drug Safety Update - October 2011' on Facebook Share 'Drug Safety Update - October 2011' on Google+ Share 'Drug Safety Update - October 2011' on reddit Share 'Drug Safety Update - October 2011' on StumbleUpon Share 'Drug Safety Update - October 2011' on Twitter

Vitamin supplements linked to increased mortality

The Archives of Internal Medicine has published the results of an observational study that has linked the use of some vitamin and mineral supplements with an increased risk of mortality. This has been reported in general media (BBC).

This study reviewed data from the Iowa Women's Health Study. 38,772 women with an average age of 61 years self-reported supplement use at three time points (1986, 1997 and 2004). 15,548 deaths were identified through State and National recording systems to the end of 2008.

After correction for several factors including age, smoking status, body mass index, hypertension, diabetes and education it was noted that use of multivitamins, vitamin B6, folic acid, cooper iron, magnesium and zinc were all associated with an increased risk of mortality when compared with non-users. Only one of the fifteen supplements analysed (calcium) was linked to a decrease in mortality.

The study authors note several limitations in their findings. Firstly, the participants in the study were exclusively women and 99.2% were white and 98.6% were postmenopausal. The results of this analysis may therefore not be applicable to other patient groups.

Secondly, the data are observational and there may be residual confounding factors that were not corrected for, such as underlying illnesses. Finally, the study did not analyse the impact of these supplements on quality of life however it has raised concerns about long-term safety.

The authors of the study state that there is "little justification for the general and widespread use of dietary supplements" and that use should be based upon a "strong medically based cause, such as symptomatic nutrient deficiency disease".

Action: Clinicians should be aware of this study. Individual patients who consume a well balanced diet can be advised that supplements are unnecessary and may be harmful.

Share 'Vitamin supplements linked to increased mortality' on Email Share 'Vitamin supplements linked to increased mortality' on Delicious Share 'Vitamin supplements linked to increased mortality' on Digg Share 'Vitamin supplements linked to increased mortality' on Facebook Share 'Vitamin supplements linked to increased mortality' on Google+ Share 'Vitamin supplements linked to increased mortality' on reddit Share 'Vitamin supplements linked to increased mortality' on StumbleUpon Share 'Vitamin supplements linked to increased mortality' on Twitter

« Older Posts

Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 737,723 spam comments.

atomic-wealth
fond-illness
summer